Advanced Search
MyIDEAS: Login to save this article or follow this journal

Updating Ambiguity Averse Preferences

Contents:

Author Info

  • Hanany Eran

    ()
    (Tel Aviv University)

  • Klibanoff Peter

    ()
    (Northwestern University)

Registered author(s):

    Abstract

    Dynamic consistency leads to Bayesian updating under expected utility. We ask what it implies for the updating of more general preferences. In this paper, we characterize dynamically consistent update rules for preference models satisfying ambiguity aversion. This characterization extends to regret-based models as well. As applications of our general result, we characterize dynamically consistent updating for two important models of ambiguity averse preferences: the ambiguity averse smooth ambiguity preferences (Klibanoff, Marinacci and Mukerji [Econometrica 73 2005, pp. 1849-1892]) and the variational preferences (Maccheroni, Marinacci and Rustichini [Econometrica 74 2006, pp. 1447-1498]). The latter includes max-min expected utility (Gilboa and Schmeidler [Journal of Mathematical Economics 18 1989, pp. 141-153]) and the multiplier preferences of Hansen and Sargent [American Economic Review 91(2) 2001, pp. 60-66] as special cases. For smooth ambiguity preferences, we also identify a simple rule that is shown to be the unique dynamically consistent rule among a large class of rules that may be expressed as reweightings of the Bayes' rule.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.degruyter.com/view/j/bejte.2009.9.1/bejte.2009.9.1.1547/bejte.2009.9.1.1547.xml?format=INT
    Download Restriction: For access to full text, subscription to the journal or payment for the individual article is required.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by De Gruyter in its journal The B.E. Journal of Theoretical Economics.

    Volume (Year): 9 (2009)
    Issue (Month): 1 (November)
    Pages: 1-53

    as in new window
    Handle: RePEc:bpj:bejtec:v:9:y:2009:i:1:n:37

    Contact details of provider:
    Web page: http://www.degruyter.com

    Order Information:
    Web: http://www.degruyter.com/view/j/bejte

    Related research

    Keywords:

    References

    No references listed on IDEAS
    You can help add them by filling out this form.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Matthias Lang & Achim Wambach, 2010. "The fog of fraud – mitigating fraud by strategic ambiguity," Working Paper Series of the Max Planck Institute for Research on Collective Goods 2010_24, Max Planck Institute for Research on Collective Goods.
    2. Cerreia-Vioglio, S. & Maccheroni, F. & Marinacci, M. & Montrucchio, L., 2011. "Uncertainty averse preferences," Journal of Economic Theory, Elsevier, vol. 146(4), pages 1275-1330, July.
    3. S. Cerreia-Vioglio & F. Maccheroni & M. Marinacci & A. Rustichini, 2014. "The Structure of Variational Preferences," Working Papers 520, IGIER (Innocenzo Gasparini Institute for Economic Research), Bocconi University.
    4. Gumen, Anna & Savochkin, Andrei, 2013. "Dynamically stable preferences," Journal of Economic Theory, Elsevier, vol. 148(4), pages 1487-1508.
    5. Alexander Zimper, 2011. "Do Bayesians learn their way out of ambiguity?," Working Papers 240, Economic Research Southern Africa.
    6. Carvalho, M., 2012. "Static vs Dynamic Auctions with Ambiguity Averse Bidders," Discussion Paper 2012-022, Tilburg University, Center for Economic Research.
    7. Dominiak, Adam, 2013. "Iterated Choquet expectations: A possibility result," Economics Letters, Elsevier, vol. 120(2), pages 155-159.
    8. Lapied, André & Toquebeuf, Pascal, 2012. "Dynamically consistent CEU preferences on f-convex events," Mathematical Social Sciences, Elsevier, vol. 63(3), pages 252-256.

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:bpj:bejtec:v:9:y:2009:i:1:n:37. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Peter Golla).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.